23 Sep 2015
Don’t take tylenol or another tylenol containing product before reading this article
Don’t take tylenol or another tylenol containing product before reading this article. It might save your liver!
I know the feeling: the pain has suddenly come on intensely, a sharp, jabbing, thrusting pain and you feel a pit in your stomach. Perhaps, the endo is back. Perhaps, the pain has increased. If this isn’t the first time you have experienced this symptoms, you probably have several pain medications in your medicine cabinet.
You stumble around the bottles and try to figure out which product to choose: vicodin, percocet, tyco #3, tylenol, norco. The list could be endless. However, all of these products contain Tylenol! Tylenol goes by different names: acetaminophen, APAP, paraecetamol. Over 600 medications have tylenol. When you are in excruciating pain, or you are not getting pain relief, it is very easy to grab different medication bottles and take the maximum amount of the drug prescribed.
What many people do not monitor is how much tylenol they are consuming. Because there are many OTC (over the counter) * drugs that contain tylenol, you can easily combine drugs and start damaging your liver: also called hepatoxicity. In fact, it is estimated on a yearly basis over 56,000 people take too much tylenol and got to the emergency room. Because many people were accidentally overdosing on tylenol, in 2014 the FDA instructed manufacturers of tylenol containing products to reduce the amount of tylenol per capsule to 325 mg (1).
During my time in the Emergency Room (ER), I saw my share of tylenol overdoses: some accidental and some intentional. One of the saddest stories was a girl who suffered with terrible periods. She had a Costco sized tylenol bottle at home and would swallow handfuls of the tablets. She did not pay attention to how much tylenol she took in a day. Eventually, she ended up at the ER where she was diagnosed with full blown liver failure (her liver didn’t work anymore) and was placed on the liver transplant list! I felt so sorry for this young girl. You know how easy it is to take pain medication after pain medication in a desperate attempt to make the pain go away, but it can come a terrible cost.
In either situation, we would always recommend these patients receive the IV form of NAC (N-acetyl cysteine) if we caught their overdose within 24 hours. I remember the first time I saw this drug I could not believe my eyes. This was the same supplement I had on my shelf that I took to help increase glutathione production and help my liver detoxify toxins that came through my body. I had always wondered if taking NAC capsules with tylenol would prevent the possible liver damage tylenol can cause.
To my delight, a study just came out in July of this year, where the researchers were interested in the same question (2). Using mice, they gave them varying dosages of tylenol, tylenol with NAC, NAC alone. They compared the results to the control group. Now, the dosages they used in the mice exceeded the maximum amount a person or a mouse should take, but there are numerous people who exceed the recommended daily dose of tylenol: 4000 mg or 4 g in someone with a healthy liver or 2000 mg or 2g in someone who has liver damage. For someone to take more than 4g of tylenol in a day, they would have to take more than 12 tablets of a drug that contains 325 mg of tylenol in it. I know from personal experience it is very easy to take 12 tablets of a medication when you are not getting pain relief. This is why it is so important to use diet and certain supplements to help improve your pain relief.
But, I got off topic. The exciting news from the study is the mice given NAC with the high dose tylenol did not have elevated liver enzymes (AST and ALT) which is a way your body can tell your doctor that your liver is being damaged. Even better, when they looked at the different mice livers under a microscope they found that the mice who received NAC with the tylenol the amount of damage to the cells was very very tiny, even in the mice that received very large amounts of tylenol.
Take home message:
Before you are diagnosed with endometriosis, chances are one of the main reasons you visit your doctor is to a) find out why you are having pain b) to get some medication to bring you pain relief. If you have been diagnosed with endometriosis, many times the pain ebbs and flows which is why we tend to have so many bottle of different pain medications in our medicine cabinets. Do yourself and your liver a favor, don’t take another tylenol or APAP product without taking NAC with it. 1 capsule of NAC 600 mg is all you need each time you take a medication with tylenol. I personally use Pure Encapsulations brand of NAC because of their commitment to purity and potency, and you can order that directly through me or on your own by creating an account at my dispensary, then order NAC or any of supplements I recommend here.
Tell me, how many of your medications in your medicine cabinet at this time contain tylenol? Feel free to share this article with your friends and relatives. Let’s try to save more people from hurting the liver! It is a very valuable organ.
*which means you can buy the drug without a prescription
http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm381650.htm http://www.ncbi.nlm.nih.gov/pubmed/26250417 tylenol